MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 3.5MM LCP® POSTEROLATERAL DISTAL HUMERUS PLATE 5H-LEFT; APPLIANCE,FIXATION,NAIL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 3.5MM LCP® POSTEROLATERAL DISTAL HUMERUS PLATE 5H-LEFT; APPLIANCE,FIXATION,NAIL
Model Number 241.265
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Inflammation (1932); Swelling (2091)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Date patient swelling began is not known.Date of implant reported as approximately 14 years prior to removal complainant part is not expected to be returned for manufacturer review/investigation.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported patient underwent a procedure to repair a fracture approximately fourteen (14) years prior to removal.Patient was implanted with one (1) 3.5mm locking compression plate (lcp) reconstruction plate, one (1) 3.5mm lcp posterolateral distal humerus plate, one (1) unknown screw, seven (7) unknown cortex screws, and one (1) unknown locking screw.Approximately one and one-half years ago, patient began complaining of swelling and inflammation.Patient was returned to surgery on (b)(6) 2018 where all hardware was removed.During hardware removal, surgeon encountered difficulty removing some hardware.A competitor¿s surgical drill was used to cut the plate and burr off the screw heads, surgical lube and wet laps were used to minimize metal shavings left in the patient.The surgery was prolonged approximately sixty (60) minutes.Plates were successfully removed.Fixation was successful and there was no harm patient.This report addresses the revision procedure due to swelling and inflammation.Intraoperative events are addressed in (b)(4).This report is for one (1) 3.5mm lcp posterolateral distal humerus plate.(b)(4).
 
Additional Manufacturer Narrative
Additional narrative: a product investigation was performed for the subject device: this investigation addresses the 3.5mm lcp posterolateral (part 241.265).Device condition: the provided picture shows two plates which were reported as a 3.5mm lcp posterolateral plate (part 241.265, lot unknown, qty 1) and a 3.5mm lcp reconstruction plate (part 245.061, lot unknown, qty 1).The provided picture also shows three (3) intact cortex screws, four (4) broken screw heads, two (2) broken screw shafts, and two (2) broken fragments which were reported as 5 x 3.5mm cortex screws 204.8xx, 2 x 2.4mm cortex screws 201.7xx, 1 x 4.0mm cancellous screw (206.0xx), and 1 x 2.7mm locking screw (202.2xx).Additionally, two (2) pins are shown in the picture which are intact and with no reported or observed malfunction; these could not be identified as any synthes device.Upon visual inspection, the plates show deformation around the edges of the proximal three screw holes of the posterolateral plate and the 4th hole from the left, as seen in the provided picture, of the recon plate.This condition is consistent with the reported removal using a midas rex.The screws were also noted as broken which is consistent with the reported breakage during removal as described in (b)(4).Four (4) broken screw heads, two (2) broken screw shafts, and two (2) broken fragments were observed in the picture.The screw part numbers could not be definitively determined as the devices were not returned and could not be distinguished in the provided picture.Additionally, it is unknown which threaded shafts may belong with the broken heads so a definitive screw count could not be completed.The investigation on the difficulty to remove the screws and screw breakage is captured in (b)(4).This complaint, (b)(4), captures the postoperative adverse event of swelling and inflammation.Upon visual inspection, no defects related to the reported swelling and inflammation were observed.Based on the provided information no determination regarding the reported inflammation can be concluded.Thus, as no issue was identified, the complaint condition for this condition could not be confirmed and could not be replicated.However, as the devices are damaged the overall all complaint is considered confirmed.Lot number review: a dhr review could not be performed as the lot number is unknown.Drawing review: the following drawing was reviewed; lcp distal humerus plate 2.7/3.5: during the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.As the physical device was not received no further dimensional or material testing could be completed.No definitive root cause was able to be determined as circumstances surrounding the event and over the 14 year implant duration are unknown and the devices were not available for inspection.Risk assessment review: there is no allegation of device defect, deficiency or surgical technique error associated with this complaint.Conclusion: a visual inspection via the provided image and drawing review were performed as part of this investigation.Based on the provided information no determination regarding the reported inflammation can be concluded.Thus, as no issue was identified, the complaint condition for this condition could not be confirmed and could not be replicated.However, as the devices are damaged the overall all complaint is considered confirmed.No new malfunctions were observed during the course of this investigation.From the provided information, no design or manufacturing issue was identified.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Corrected data: udi.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
3.5MM LCP® POSTEROLATERAL DISTAL HUMERUS PLATE 5H-LEFT
Common Device Name
APPLIANCE,FIXATION,NAIL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7392024
Report Number2939274-2018-51403
Device Sequence Number1092806
Product Code KTT
UDI-Device Identifier10886982166258
UDI-Public(01)10886982166258(10)LOTUNKNOWN
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K033995
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number241.265
Device Catalogue Number241.265
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/05/2018
Supplement Date Received by Manufacturer04/05/2018
05/04/2018
Initial Report FDA Received Date04/03/2018
Supplement Report FDA Received Date04/27/2018
05/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age28 YR
Patient Weight73